How would you respond to an opioid overdose?

Posted on April 16, 2018 by kerri
Recently, a friend learned that a person in her church has been struggling with an opioid addiction. While we have been hearing more and more about “the opioid crisis” in the media, for many of us, it is still unexpected when we learn someone in our lives is struggling with addiction. Her church is responding by learning more about Fentanyl addiction and how to help the person in the event of an overdose—learning how to respond by injecting Naloxone (Narcan) to reverse the effects of opioid drugs during an overdose.
cartoon capsule and tablet in grey/green and grey, on a light green background.
While you may not think that you will ever have to be in the position to respond to a person who has overdosed, my friend’s experience underscores that you truly never know what someone is going through, and when you may need to respond.
How to identify an opiate high versus an overdose
It is important to know what to look for to differentiate a high from an overdose. A drug user who is high on opiates may have small (contracted) pupils, slurred speech, have difficulty controlling their muscles, may be sleepy, and may have itchy skin evidenced by scratching. [1] Despite fatigue, a person who is high will respond to loud noises, bright lights, or being physically shaken.
If a person is high and you are concerned, stay with them. If they are conscious/awake, do what you can to keep them awake: walk them around, talk to them. Pay attention to their breathing as this may be a clue that a high is crossing the line to an overdose. [1] Things can change quickly when opiates are involved.
Symptoms of an overdose are typically more severe than when a person is high. It is rare for overdose related deaths to happen rapidly, so intervening is important as you may save a life. [1]
If the person appears to be sleeping and you suspect they have overdosed, try to wake them up. [1] If you can’t, start taking action.
Watch for these signs associated with overdose:
Unconsciousness or awake but unable to talk; unresponsive to noises or lights; pale or clammy/sweaty face, skin colour changes—bluish purple for light skinned people, and gray/ashen for dark skinned people; fingertips and lips turning blue or purple (cyanosis or lack of oxygen); slow or erratic heart rate and slow, shallow  or stopped breathing; noisy breathing or choking sounds—may sound like “snoring”; limp muscles and body. [1]
If a person has overdosed
If a person is not breathing, call 911 or emergency services and tell them a person is not breathing. [2] Keep it simple: unless you feel need, you do not have to tell them you think the person has overdosed.
The 911 operator will likely give you instructions. If you know how, provide rescue breathing or CPR. [2] Make sure the airway is clear. Rescue breathing may help them improve—plug their nose so air does not escape and provide 1 breath every 5 seconds, and then re-evaluate. Continue to do this until help arrives. [2]
Naloxone is a medicine used to reverse the effects of overdose. In order to receive a Naloxone injection kit, you must be trained on how to give Naloxone. [2]
If you are trained, inject Naloxone into a muscle after you have begun rescue breathing and have not noticed the person begin breathing on their own after rescue breathing. Naloxone will work to wake a person up within 3-5 minutes. Continue rescue breathing until you sense a change. If after 5 minutes the person has not awoken, give the second dose of Naloxone in the kit. [2]
The guide to responding to opioid overdose I referenced is available from Toward the Heart.
If you are a drug user
It is safer to use drugs with others than alone, in case you overdose. If you are a drug user, you may be more likely to need to respond to an opiate or drug overdose. Youth in British Columbia, Canada who use opiates say that they feel safer knowing how to respond to a friend overdosing, and knowing that their friends have been trained to use Naloxone. [3] Addiction is not something a person can simply “get over”, and a person needs to be ready to recover. Being prepared for an overdose can save lives.
Addiction can happen to anyone. If you are a user of opiates or other drugs, sharing your story can help decrease the stigma and encourage more people to be able to respond to save lives.
  1. I am a 49-year-old man. My Parkinson’s disease appeared at the age of 47. My symptoms, at the beginning, were fine tremors and rigidity with joint stiffness. My neurologist prescribed entacapone with levodopa, carbidopa, and pramipexole. I opted not to go on prescription medicines but decided on using herbs instead, October 18, 2017 after being on the herbs you recommended, i had a total recovery from Parkinson’s disease with this natural herbal formula treatment. The tremors, Shaking, Joint Stiffness has subsided. When I stumbled upon you guys, it was just pure instinct. And from that day on it has been one of the best decisions I’ve made in my life. The caring that goes into explaining what herbs work for whatever ails me is astounding. In today’s world where so many are after a quick buck, selling without care, The Herbal Garden’s staffs amplifies the difference. I’m a believer in karma, and for generations to come, this is a herbal store that will be leaving it’s footprint in this world. Visit ThE HERBAL GARDENS official web site A world of thanks to The Herbal Gardens!”

Leave Comment:

Your email address will not be published. Required fields are marked *

*
*
*